I have been on Dilantin (phenytoin) tablets for a long time since a seizure following neurocisticircossis ten years ago. I don’t have any problem now but have not stopped the medicine yet. The doctor said you can stop it, but to avoid the risk of a seizure you may continue with one tablet (100mg) a day. Of late, I have been losing hair. I noticed it when I started losing facial hair. My moustache and the hair on the left part of my chest had started greying early, ie. some 8 years ago. I am now 43.
Could Dilantin be the reason for the hair loss? How can I prevent it?
Hair loss has been reported as rare side effect of Dilantin. Because of the infrequency of this side effect, it is warranted to consider more common possibilities such as male or female pattern baldness before blaming the hair loss on medication. The other important factors that should be considered before making the diagnosis are: family history of baldness and miniaturization status of your hair. You need to be evaluated by a good hair specialist before coming to the conclusion of stopping your medication because of its possible side effect. People on Dilantin need to get their priorities straight if they are losing hair possibly from their medication and get advice from the doctor prescribing it.